Heroin, Synthetic Opiates, And The Spike In Local Overdoses And Deaths

Sep 8, 2016

In the past three weeks, there have been nearly 300 overdoses and three deaths from heroin in the Cincinnati area.
Credit bs.wikipedia.org, available for use

  

In the past three weeks, there have been nearly 300 overdoses and three deaths from heroin in the Cincinnati area. These are unprecedented numbers and the situation is nothing short of a public health emergency. 

Addiction specialists trace this dangerous spike to strong synthetic opiates such as fentanyl and carfentanil, an elephant tranquilizer, being mixed with heroin.

According to The New York Times, an amount of carfentanil smaller than a snowflake can be lethal. Fentanyl can be 50 times stronger than heroin and carfentanil is 100 times more potent than fentanyl. The emergency overdose drug Narcan may not be able to save individuals who use this tainted heroin.

Here to discuss the recent spike in overdoses and what’'s being done to keep it under control are Health Commissioner of Hamilton County Public Health, Tim Ingram; University of Cincinnati Assistant Professor of Emergency Medicine and Certified Addiction Expert, Dr. Shawn A. Ryan; Newtown Police Chief Tom Synan, who leads the Hamilton County law enforcement officials' heroin task forceand Addiction Medicine Physician at Lindner Center of Hope and Adjunct Assistant Clinical Professor of Psychiatry and Behavioral Neuroscience at the University of Cincinnati College of MedicineDr. Clifford Cabansag.